Hail, St. Mary
- When
- March 9, 8:20 AM CST
- Where
- St. Mary County, 5.33 mi SW of Midway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.613, -91.540
Quarter size hail was reported by the public at an oil refinery near Gordy.
Scattered thunderstorms developed across southern Louisiana during the morning hours on March 9th. Numerous reports of marble to dime size hail were received, with one report of quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Scattered thunderstorms developed across southern Louisiana during the morning hours on March 9th. Numerous reports of marble to dime size hail were received, with one report of quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 9, 8:00 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 800 AM CST TUE MAR 9 2010 .UPDATE... SMALL HAIL BEING REPORTED THROUGHOUT SOUTH CENTRAL LOUISIANA. UPDATED ZONES TO REFLECT THE REPORTS. && .PREV DISCUSSION... /ISSUED 617 AM CST TUE MAR 9 2010/ AVIATION... MVFR CEILINGS WILL PREVAIL ACROSS SOUTHERN TERMINAL SITES THIS MORNING AND AFTERNOON...WITH VCSH/RA POSSIBLE AT ANYTIME TODAY. WATCHING THE TSRA RACING ENE AT 45 MPH ACROSS CAMERON AND VERMILION PARISHES...MAY BE AFFECT ARA BY 13Z. OTHERWISE...SOUTH WINDS WILL PICK UP AFTER 16Z...AVERAGING BETWEEN 12-14KTS...BUT SHOULDN'T BE AS STRONG AS YESTERDAY. DML PREV DISCUSSION... /ISSUED 357 AM CST TUE MAR 9 2010/ SYNOPSIS... AN OCCLUDED GREAT PLAINS CYCLONE WILL WOBBLE ABOUT KANSAS THROUGH WEDNESDAY...BEFORE ADVANCING EASTWARD INTO MISSOURI BY EARLY EVENING THURSDAY. ITS ASSOCIATED OCCLUDED FRONT WILL ADVANCE THROUGH LOUISIANA BY LATE EVENING THURSDAY. FURTHER-UP...A HIGH INDEX WAVE PATTERN IS EVOLVING IN SOUTHERN STREAM MIDLATITUDE WESTERLIES. AN ATTENDANT 160-KNOT WESTERLY JET (A MERGED POLAR FRONT-SUBTROPICAL JET) WILL CORE ALONG A LINE FROM BAJA CALIFORNIA THROUGH SOUTHEAST LOUISIANA BY WEDNESDAY. DISCUSSION... FOR TODAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EVOLVING WARM SECTOR WEDGE ACROSS SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. SEVERE WEATHER IS NOT ANTICIPATED...AS INSTABILITY WILL REMAIN SOMEWHAT MEAGER. THE AFTERNOON TEMPERATURES WILL BE RUNNING ABOUT SEASONAL...WHILE THE AFTERNOON HUMIDITIES WILL BE RUNNING ABOVE NORMAL FOR EARLY MARCH. FOR TONIGHT...THE BAY OF CAMPECHE CONVEYOR BELT AIRSTREAM WILL PERSIST. UPSLIDING MARITIME TROPICAL AIR WILL KEEP SKIES CLOUDY...ALONG WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS. BY WEDNESDAY...ISOLATED SEVERE WEATHER REMAINS A POSSIBILITY...THE PRIMARY REASONING BEING JETSTREAM FORCING. ITS ATTENDANT AGEOSTROPHIC LIFT WILL PHASE IN WITH THE WARM-SECTOR LIFT. THE COMBINED LIFT WILL BE ADEQUATE FOR ORGANIZING THUNDERSTORMS. MOISTURE WILL BE ADEQUATE AS WELL...WITH PRECIPITABLE WATER VALUES RUNNING CLOSE TO 200 PERCENT OF NORMAL. THE ONE CAVEAT IS INSTABILITY...NOT AS ROBUST AS PREVIOUSLY THOUGHT. FURTHERMORE...THE STORM PREDICTION CENTER HAS REMOVED THE "SLIGHT RISK FOR SEVERE THUNDERSTORMS" FROM THE LAKE CHARLES FORECAST AREA FOR DAY TWO (WEDNESDAY). WITH THIS IN MIND...I WILL NOT MENTION SEVERE WEATHER IN THE ZONE PRODUCT. MARINE... THE ACTUAL TIDES WILL BE RUNNING ABOUT A FOOT ABOVE THE TIDE- TABLE VALUES. IN ADDITION...PATCHY SEA FOG IS POSSIBLE ON WEDNESDAY...AS BAY OF CAMPECHE AIR (WITH DEWPOINTS IN THE LOWER 60S) SLIDES ACROSS COOLER SHELF WATERS (WITH SEA-SURFACE TEMPERATURES IN THE MID 50S). && .PRELIMINARY POINT TEMPS/POPS... KLCH 71 60 70 55 72 / 40 30 60 20 10 KBPT 72 60 72 52 74 / 40 30 50 20 10 KAEX 70 59 72 54 74 / 40 30 60 60 10 KLFT 71 61 71 58 74 / 40 40 60 60 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 420 AM CST TUE MAR 9 2010 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-101200- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 420 AM CST TUE MAR 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...TAPERING OFF THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SEVERE WEATHER IS POSSIBLE ON WEDNESDAY...WITH THE APPROACH OF A TEXAS COLD FRONT. SHOWERS AND THUNDERSTORMS MAY ORGANIZE IN LINES. FREQUENT LIGHTNING AND LOCALIZED HEAVY RAIN ARE THE PRIMARY THREATS. SHOWERS AND THUNDERSTORMS WILL BE COMING TO AN END...FROM WEST TO EAST...BY WEDNESDAY EVENING...AS THE COLD FRONT EXITS INTO SOUTHEAST LOUISIANA. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 732 AM CST TUE MAR 9 2010 LAZ033-043>045-091415- ST. LANDRY LA-UPPER ST. MARTIN LA-LAFAYETTE LA-ACADIA LA- 732 AM CST TUE MAR 9 2010 ...SIGNIFICANT WEATHER ALERT FOR ST. LANDRY...LAFAYETTE...ACADIA AND ST. MARTIN PARISHES UNTIL 815 AM CST... AT 730 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER CHURCH POINT...MOVING EAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CANKTON BY 740 AM CST... GRAND COTEAU...SUNSET...OPELOUSAS AND CARENCRO BY 745 AM CST... LEONVILLE BY 750 AM CST... ARNAUDVILLE...PORT BARRE AND BREAUX BRIDGE BY 755 AM CST... CECILIA BY 800 AM CST... DIME SIZE HAIL IS EXPECTED WITH THIS STORM. YOU ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS IF A WARNING IS ISSUED. DML
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
735 AM CST TUE MAR 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL RICHARD 30.42N 92.31W
03/09/2010 E0.50 INCH ACADIA LA BROADCAST MEDIA
MARBLE SIZE REPORTED IN RICHARD RELAYED BY KATC-TV
&&
MGRIFFINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
736 AM CST TUE MAR 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM HAIL CHURCH POINT 30.40N 92.21W
03/09/2010 E0.50 INCH ACADIA LA LAW ENFORCEMENT
CHURCH POINT POLICE DEPT REPORTING MARBLE SIZE HAIL.
&&
MGRIFFINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
739 AM CST TUE MAR 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM HAIL CHURCH POINT 30.40N 92.21W
03/09/2010 E0.50 INCH ACADIA LA PUBLIC
PUBLIC REPORTS MARBLE SIZE HAIL ON ELM STREET IN CHURCH
POINT.
&&
MGRIFFINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
743 AM CST TUE MAR 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL 3 NE CHURCH POINT 30.43N 92.18W
03/09/2010 E0.50 INCH ACADIA LA BROADCAST MEDIA
MARBLE SIZE HAIL COVERING THE GROUND BETWEEN CHURCH POINT
AND LEWISBURG RELAYED BY KATC-TV
&&
MGRIFFINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 809 AM CST TUE MAR 9 2010 LAZ054-055-091515- LOWER ST. MARTIN LA-ST. MARY LA- 809 AM CST TUE MAR 9 2010 ...SIGNIFICANT WEATHER ALERT FOR ST. MARY AND LOWER ST. MARTIN PARISHES UNTIL 915 AM CST... AT 805 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 9 MILES NORTHWEST OF BURNS POINT... MOVING EAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BURNS POINT BY 815 AM CST... ELLERSLIE AND FRANKLIN BY 820 AM CST... CENTERVILLE BY 830 AM CST... PATTERSON MEMORIAL AIRPORT BY 835 AM CST... BAYOU VISTA AND PATTERSON BY 840 AM CST... BERWICK BY 845 AM CST... DIME SIZE HAIL IS EXPECTED WITH THIS STORM. YOU ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS IF A WARNING IS ISSUED. GRIFFIN
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Quarter size hail was reported by the public at an oil refinery near Gordy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220397.